Tornadoes · United States · Louisiana · 2018
EF1 tornado, Lyons Pt, Louisiana, December 27, 2018
This EF1 tornado ran 0.6 miles across Acadia Parish on December 27, 2018, touching down at 10:15 AM CST and reaching 25 yards wide. It killed nobody, and did $7,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 27, 2018
- Touchdown
- 10:15 AM CST (16:15 UTC)
- Lifted
- 10:17 AM CST (16:17 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- County
- Acadia Parish
- Touchdown point
- 30.130, -92.365
- Lift-off point
- 30.132, -92.355
- Record number
- 1812271015-01
The damage survey
2 damage points were recorded along this path by NWS LCH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front moved into the region with a QLCS feature producing a couple tornadoes, strong wind gusts, and flooding.
A weak tornado touched down along HWY 13 south of Crowley and quickly lifted. Several trees snapped along the path of the tornado. Max winds were estimated at 104 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Dec 27, 5:12 AM CST, 5 hours 3 minutes earlier.
Area forecast discussion, Dec 27, 5:12 AM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
512 AM CST Thu Dec 27 2018
.DISCUSSION...
A squall line extends from northwest Louisiana southwest to the
central Texas coast this morning. This line is producing copious
amounts of rains along with lightning ahead of the first front
that is projected through the region today. The storm system is
being enhanced by warm gulf moisture spilling in from the gulf as
dew points are running in the upper 60s. Winds at 850 are around
45 knots with CAPE approaching 950 j/kg.The LFC and LCL remain
just off surface with helicity from sfc to 2 km 216 m2/s2 and
precip water above 1.50 inches. The strongest mid-level support
still lies back to the northwest somewhat at this time. There is a
Tornado Watch posted for all of southeast Texas and southwest
Louisiana with the watch extending into south central Louisiana at
this time. This will be in effect until 11 am. In addition winds
remain brisk over the coastal counties and parishes ahead of the
front and a Wind Advisory has been extended till noon today. The
storm line is moving slowly and is going to produce copious
amounts to rainfall with most locations receiving around two
inches of rainfall with isolated amounts above four inches where
storms train for several hours.
The frontal activity is expected to push on through southeast
Texas and southwest Louisiana by later this afternoon but looks
to become hung up over southeast Louisiana and extend into
Mississippi. Friday looks to be the only day where rain activity
will be at a minimum but rains will again develop over the
weekend and into next week. Storms are expected to taper off by
Monday with the next frontal passage towards the middle of the
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 73 46 62 45 / 100 20 10 20
LCH 73 51 65 50 / 90 20 10 20
LFT 74 54 65 52 / 90 70 20 20
BPT 72 49 66 51 / 100 20 10 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until noon CST today for LAZ041>045-052>055-073-
074.
Coastal Flood Advisory until 8 AM CST this morning for LAZ073-
074.
TX...Wind Advisory until noon CST today for TXZ215-216.
Coastal Flood Advisory until 8 AM CST this morning for TXZ215.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ452-455-
472-475.
Gale Warning until 6 AM CST early this morning for GMZ450-452-
455-470-472-475.
Small Craft Advisory until 3 PM CST this afternoon for GMZ450-
470.
Small Craft Exercise Caution from 3 PM CST this afternoon
through this afternoon for GMZ450-470.
Small Craft Advisory until 8 AM CST this morning for GMZ430-432-
435.
Small Craft Exercise Caution from 8 AM this morning to 3 PM CST
this afternoon for GMZ430-432.
Small Craft Exercise Caution from 8 AM CST this morning through
this afternoon for GMZ435.
&&
PUBLIC...19Hazardous weather outlook, Dec 27, 4:32 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 432 AM CST Thu Dec 27 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 281045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 432 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Strong thunderstorms will rumble through southeast Texas and southwest Louisiana this morning. A Tornado Watch has been posted until 11 am. Storm activity is expected to taper off over southeast Texas and southwest Louisiana this afternoon but will continue in south central Louisiana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Tomorrow will see a break in the rains but rains return on Saturday and Sunday and into the first part of next week. As a result of the rains look for the rivers to rise with some locations moving into flood. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-281045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 432 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Very windy in the coastal waters with Gale Force winds possible through 6 am and then a Small Craft Advisory has been posted into the afternoon hours. Seas will start out 7 to 10 feet and slowly fall into the afternoon hours as winds begin to relax. Storms will continue in the coastal waters of south central Louisiana into the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Things will settle a bit on Friday with winds picking back up on Saturday into Sunday. Look for storms continuing in the coastal waters over the weekend. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Dec 27, 6:13 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
613 AM CST THU DEC 27 2018
TXZ180-201-215-216-259>262-271300-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
613 AM CST THU DEC 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN TYLER...SOUTHERN NEWTON...HARDIN...NORTHWESTERN ORANGE
AND SOUTHEASTERN JASPER COUNTIES UNTIL 700 AM CST...
At 612 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Magnolia Springs to Nome. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Beaumont, Port Arthur, Lumberton, Vidor, Silsbee, Newton, Kirbyville,
Kountze, Sour Lake, Nome, Evadale, Call, Fred, Buna, Bevil Oaks,
China, Rose City, Pine Forest, Lakeview and Weiss Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 AM CST for west central
Louisiana...and southeastern Texas.
LAT...LON 3078 9418 3097 9355 2999 9404 2993 9444
3011 9445 3011 9459
TIME...MOT...LOC 1212Z 254DEG 23KT 3073 9409 3001 9444
MMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
4.3 hours before the tornado, 81 km from the path. December 27, 2018.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 871 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 497 m²/s²
- 0-3 km storm-relative helicity
- 738 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 17.5
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Abbeville (IYA), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lake Charles radar (KLCH), 82 km away, was scanning. The volume nearest the touchdown began at 16:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of December 27, 2018
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 27 | 6:12 AM CST | EF1 | Vernon Parish, LA | 0.3 | 200 | $7,000 | ||
| December 27 | 10:29 AM CST | EF0 | Yazoo, MS | 1.3 | 100 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.